Nursing Priority & Interventions......

  1. 0
    if I had a patient with a history of CAD, hypertension , and heart failure... I look at their lab work and noticed that their K+ level was 8, creatinine is 5, and BUN is 37 ....I am trying to state the priorities in order of interventions that I have to do for this patient....

    I would treat potassium level 1st , since it's high and can cause a cardiac arrest. I was thinking to hold medications containing K...., assess the diet. next the patient will receive kayexalate which increase rapid excretion of K.

    2nd I would increase fluid intake since the BUN is high, probably from dehydration...
    I am not sure if you treat the BUN level before the creatinine? I would appreciate any assistance thanks.....
  2. Get our hottest student topics delivered to your inbox.

  3. 3 Comments so far...

  4. 2
    Quote from Bariq
    if I had a patient with a history of CAD, hypertension , and heart failure... I look at their lab work and noticed that their K+ level was 8, creatinine is 5, and BUN is 37 ....I am trying to state the priorities in order of interventions that I have to do for this patient....

    I would treat potassium level 1st , since it's high and can cause a cardiac arrest. I was thinking to hold medications containing K...., assess the diet. next the patient will receive kayexalate which increase rapid excretion of K.

    2nd I would increase fluid intake since the BUN is high, probably from dehydration...
    I am not sure if you treat the BUN level before the creatinine? I would appreciate any assistance thanks.....
    My thoughts: The patient has those labs because they are in renal failure. Note the creatinine of 5-- this is an excellent indicator of kidney function. Don't let the high BUN confuse you-- if the creatinine were normal, then maybe dehydration would be an issue, but the BUN is clearly related to the kidney failure in this case.

    Obviously, with kidney failure the patient can't properly excrete potassium, leading to their severe hyperkalemia.

    Next, while you are right to consider the hyperkalemia your priority, you need to consider better options to fix it. Kayexalate lowers potassium by preventing GI absorption of it; it does nothing to acutely lower levels already in the body. Insulin would help to shift the potassium intracellular, and a calcium rider will help to stabilize electrical gradients, lowering the risk of cardiac arrest. On top of that, stat dialysis would likely be required as there is not just extreme hyperkalemia going wrong with a patient this sick.

    So that's what will go down medically.

    From a nursing diagnosis standpoint, more specific information is needed. It could be Impaired Tissue Perfusion (Renal) if the cause of the kidney failure is pre-renal. It could be Excess Fluid Volume r/t renal failure if defining characteristics are met. Other options are open, too.
    Dianacabana and Bariq like this.
  5. 3
    you are asking about priority of nursing interventions. i am going to tell you that in problem solving you need to remember that we use the nursing process as a tool to help us here. the nursing process is our problem solving tool, has 5 steps, one of which is nursing interventions. however, nursing interventions come at step #3. before you jump in to doing any interventions, you need to make sure you have a solid foundation for what you are going to do. get steps #1 and #2 clear in your mind first:
    • step #1 assess the situation
    • step #2 determine what the problem(s) is/are
    step #1 assess the situation - patient has a history of cad (coronary artery disease), hypertension, and heart failure. these are all heart problems! we've got a bad ticker here. k+ level was 8, creatinine is 5, and bun is 37. how can the 3 heart problems end up causing labwork like that? is the labwork in any way related to the cad, hypertension, or heart failure? determine the pathophysiology of that first if possible. if you can't make any connections, then consider the clinical consequences of a potassium of 8, a creatinine of 5 or a bun of 37 that are left untreated. are any of these panic levels? a panic level is life threatening and needs attention first. the potassium is a panic value and the creatinine, depending on your reference, may or may not be at a panic level. the bun is only slightly above normal for an elderly person and nowhere near panic levels.

    step #2 determine what the problem(s) is/are - all i really see are a highly elevated potassium (hyperkalemia), an elevated creatinine and bun. however, we are not doctors, so we can't diagnose a medical condition so what we have to do is observe for the signs and symptoms of it. here are the symptoms of hyperkalemia. the worst outcome of hyperkalemia, is of course, cardiac arrest:
    • tachycardia that changes to bradycardia
    • cardiac arrest due to hypopolarization and alterations in repolarization
    • ventricular arrhythmias
    • on ekg: peaked t waves, widened qrs complex, depressed st segment
    • hypotension
    • nausea/vomiting
    • diarrhea
    • abdominal cramps
    • decreased gastric motility
    • muscle weakness
    • muscle cramps
    • flaccid muscle paralysis first in the legs and then in the arms and trunk
    • paresthesias of he face, tongue, feet and hands
    • drowsiness
    • oliguria
    • cardiac arrest
    serum creatinine can become elevated in conditions where there is reduced renal flow such as congestive heart failure (reminder: heart failure is one of this patient's diagnoses) as well as dehydration, urinary tract obstruction, glomerulonephritis, and nephritis. bun elevates for the same reasons.

    step #3 plan care - you know what the major problem is. what, nurse, can you do about it that is within your scope of practice?

    i was thinking to hold medications containing k.... yes. how about getting this person on a cardiac monitor immediately. their heart rate will be incredibly slow and the chance of them having arrhythmias, going into heart block and cardiac arrest is pretty high. patient needs transfer to the icu for ekg monitoring. a pacemaker may need to be inserted. may need infusion of calcium gluconate and insulin. start hourly i&o because the patient is likely to have little to no urine output.
    assess the diet why? what will that accomplish?
    next the patient will receive kayexalate which increase rapid excretion of k. perhaps, but kayexalate is not the most efficient way to clear potassium from the body. why has the potassium level elevated in this patient to begin with? there could have been an accidental infusion of too much potassium. do we know? perhaps the patient is in acidosis. maybe there has been some sort of massive tissue trauma that caused a massive release of potassium from injured cells (i.e., burns, an m.i.) which resulted in a rise in serum potassium.
    2nd i would increase fluid intake since the bun is high, probably from dehydration why do you think the patient is dehydrated? what symptoms of dehydration are there? this patient has heart conditions including heart failure (type not specified). giving fluids may not be prudent.
    i am not sure if you treat the bun level before the creatinine? creatinine levels rise when damage has occurred in the kidney and reflect a more chronic situation going on. bun levels are more flexible to what is going on to the body's current condition. make sure the patient receives medications that are kidney friendly.
    latsonl, Dianacabana, and Bariq like this.
  6. 2
    Thanks to both of you for the information!!!!!
    latsonl and


Top